Abnormal heartbeat (also called an arrhythmia or dysrhythmia) is defined as a problem with the rate or rhythm of a heartbeat. A heartbeat that is too fast (greater than 100 beats per minute) is called tachycardia and a heartbeat that is too slow (less than 60 beats per minute) is called bradycardia. Arrhythmias are caused by changes to heart tissue. Hearts beat due to cascading electrical signals and these can be influenced by stress hormones, electrolytes, and medicinal substances.
An abnormal heartbeat is most commonly induced under the influence of moderate dosages of stimulant and depressant compounds, such as cocaine, amphetamines, alcohol, and opioids. While stimulants tend to increase a person's heart rate, depressants tend to decrease it. Combining the two can often result in dangerously irregular heartbeats.
Compounds within our psychoactive substance index which may cause this effect include:
- Harmala alkaloid
Anecdotal reports which describe this effect within our experience index include:
- National Heart, Lung and Blood Institute. (2019). Arrhythmia. https://www.nhlbi.nih.gov/health-topics/arrhythmia
- Wood, D. M., Dargan, P. I., & Hoffman, R. S. (2009). Management of cocaine-induced cardiac arrhythmias due to cardiac ion channel dysfunction. Clinical Toxicology, 47(1), 14-23. https://doi.org/10.1080/15563650802339373
- O’Leary, Michael E, and Jules C Hancox. “Role of Voltage-Gated Sodium, Potassium and Calcium Channels in the Development of Cocaine-Associated Cardiac Arrhythmias.” British Journal of Clinical Pharmacology 69.5 (2010): 427–442. PMC. Web. 27 June 2017.
- Wood, D. M., & Dargan, P. I. (2010). Putting cocaine use and cocaine‐associated cardiac arrhythmias into epidemiological and clinical perspective. British journal of clinical pharmacology, 69(5), 443-447. https://dx.doi.org/10.1111%2Fj.1365-2125.2010.03630.x
- Gradman, A. H. (1988). Cardiac effects of cocaine: a review. The Yale journal of biology and medicine, 61(2), 137. https://www.ncbi.nlm.nih.gov/pubmed/3043926
- Lange, R. A., & Hillis, L. D. (2001). Cardiovascular complications of cocaine use. New England journal of medicine, 345(5), 351-358. https://doi.org/10.1056/NEJM200108023450507
- Tazelaar, H. D., Karch, S. B., Stephens, B. G., & Billingham, M. E. (1987). Cocaine and the heart. Human pathology, 18(2), 195-199. https://doi.org/10.1016/S0046-8177(87)80338-6
- Maraj, S., Figueredo, V. M., & Lynn Morris, D. (2010). Cocaine and the heart. Clinical Cardiology: An International Indexed and Peer‐Reviewed Journal for Advances in the Treatment of Cardiovascular Disease, 33(5), 264-269. https://doi.org/10.1002/clc.20746
- Shyu, K. G., Wang, B. W., Yang, Y. H., Tsai, S. C., Lin, S., & Lee, C. C. (2004). Amphetamine activates connexin43 gene expression in cultured neonatal rat cardiomyocytes through JNK and AP-1 pathway. Cardiovascular research, 63(1), 98-108. https://doi.org/10.1016/j.cardiores.2004.02.018
- Bazmi, E., Mousavi, F., Giahchin, L., Mokhtari, T., & Behnoush, B. (2017). Cardiovascular complications of acute amphetamine abuse: cross-sectional study. Sultan Qaboos University Medical Journal, 17(1), e31. https://dx.doi.org/10.18295%2Fsqumj.2016.17.01.007
- Jacobs, W. (2006). Fatal amphetamine-associated cardiotoxicity and its medicolegal implications. The American journal of forensic medicine and pathology, 27(2), 156-160. https://doi.org/10.1097/01.paf.0000188082.68009.10
- Won, S., Hong, R. A., Shohet, R. V., Seto, T. B., & Parikh, N. I. (2013). Methamphetamine‐associated cardiomyopathy. Clinical cardiology, 36(12), 737-742. https://dx.doi.org/10.1002%2Fclc.22195
- Frishman, W. H., Del, A. V., Sanal, S., & Ismail, A. (2003). Cardiovascular manifestations of substance abuse: part 2: alcohol, amphetamines, heroin, cannabis, and caffeine. Heart disease (Hagerstown, Md.), 5(4), 253-271. https://doi.org/10.1097/01.hdx.0000080713.09303.a6
- Behzadi, M., Joukar, S., & Beik, A. (2018). Opioids and cardiac arrhythmia: a literature review. Medical Principles and Practice, 27(5), 401. https://dx.doi.org/10.1159%2F000492616
- Doshi, R., Shah, J., Desai, R., & Gullapalli, N. (2019). Burden of arrhythmia in hospitalizations with opioid overdose. International journal of cardiology. https://doi.org/10.1016/j.ijcard.2019.01.047